Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 17, NWS El Paso, TX

April 9, 2019Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this wind advisory at Apr 9, 2019, 4:55 AM MDT for Grant County, Hidalgo County, New Mexico. It took effect at Apr 10, 2019, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2019, 4:55 AM MDT (10:55 UTC)
In effect from
Apr 10, 2019, 9:00 AM MDT
Expired
Apr 10, 2019, 9:00 PM MDT
In force
12 hr
Issued by
NWS El Paso, TX

Counties Grant County, NM, Hidalgo County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2019-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2019-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4301 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Apr 8, 2:17 PM MDT, 14 hours 38 minutes earlier.

Area forecast discussion, Apr 8, 2:17 PM MDT, 14 hours 38 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
217 PM MDT Mon Apr 8 2019

.SYNOPSIS...
Record high temperatures are possible on Tuesday along with breezy
conditions and patchy blowing dust. An upper level system passes
to our north on Wednesday with very strong winds and blowing dust
likely. Temperatures will be much cooler Thursday into the
weekend, with highs 10 degrees below normal. Rain chances return
next Saturday as moisture levels briefly increase.

&&

.DISCUSSION...
A warming trend is expected to continue tomorrow as a positively-
tiled ridge keeps the area clear and dry. Temperatures will be
pushing 10-15 degrees above normal tonight into tomorrow. We look
to reach record high temperatures on Tuesday, with many lowland
locations reaching 90 degrees.

An approaching upper low, currently centered over the Pacific
Northwest, will dive southeast across the Central Rockies and
begin developing a lee surface low over eastern CO extending
southward into NM. Southwest flow will increase in response to
tightening pressure gradients, with wind speeds of 20-30 mph
Tuesday afternoon. This looks to remain below advisory criteria at
this time. Some patchy blowing dust is possible, especially near
local dust sources.

We are still on track for a strong wind event on Wednesday as the
trough axis passes and a 100+ knot jet streak sits over southern
New Mexico. Precipitation will remain well off to our north as significant
deepening of the lee side low further tightens pressure gradients
across southern NM and west TX. Winds will remain gusty overnight
Tuesday into Wednesday, especially along east slopes of area
mountains. By Wednesday afternoon, sustained wind speeds of 30-40
mph with gusts over 60 mph are likely across most of the forecast
area. Widespread blowing dust is possible as well, with reduced
visibilities. It's also important to note the extremely critical
fire weather conditions Wednesday afternoon (more below).

The passage of a Pacific frontal boundary Wednesday afternoon will
begin a steady cooling of temperatures. Highs on Wednesday will
still be warm out east, where the front will arrive around peak
heating, but several locations along the AZ/NM border will
experience a 24-hour temp change of 20+ degrees.

We will be much cooler Thursday into the weekend, with
temperatures around 10 degrees below average. Winds will remain
breezy Thursday and Friday as west winds as broad troughing slowly
flattens. Looking ahead, our next notable rain chance will be
Saturday, with recent GFS solutions finally beginning to line up
with ECMWF runs forecasting a scattered rain shower event.

&&

.AVIATION...Valid 09/00Z-10/00Z...
Excellent flying conditions through Tuesday morning with VFR
conditions and SKC-FEW250 skies. West/northwest surface winds at 5
to 10 knots will become light and variable by morning. An
approaching upper level system will cause the westerly wind to
increase Tuesday after 18-20Z to 15-20 knots sustained, gusts to
30 knots.

&&

.FIRE WEATHER...
Light winds and dry conditions will continue through the overnight
hours. Things change for Tuesday and Wednesday as an upper level
trough moves into the southern Plains bringing strong winds and a
drier airmass. This will cause extremely critical fire weather
conditions through Wednesday night.

Tuesday: A Red Flag Warning has been issued for most of the forecast
area for Tuesday afternoon. Westerly wind will increase after
roughly 1pm to 20 - 25 mph sustained, gusts to 35 mph. This will be
the warmest day of the week, with min RH dropping into the single
digits to lower teens. Max vent rates will be excellent. Wind will
remain breezy through the overnight hours.

Wednesday: This will be the windiest day of the week as the upper
level system strengthens and drops further south. Westerly winds at
30 to 40 mph sustained, with gusts to 55 to 60 mph can be expected,
especially east of the Continental Divide. A Fire Weather Watch has
been issued for Wednesday, however this will likely be upgraded to a
Red Flag Warning in future forecast cycles. Min RH will fall into
the single digits to lower teens, with excellent max vent rates.

Temperatures will cool down for the latter half of the week and
through the weekend, with wind expected to stay below critical
thresholds. The next chance for precipitation will come Friday
afternoon into Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 57  92  63  78 /   0   0   0   0
Sierra Blanca           52  88  58  79 /   0   0   0   0
Las Cruces              52  89  56  72 /   0   0   0   0
Alamogordo              53  91  58  76 /   0   0   0   0
Cloudcroft              41  68  46  53 /   0   0   0   0
Truth or Consequences   53  90  57  70 /   0   0   0   0
Silver City             51  80  50  59 /   0   0   0   0
Deming                  49  90  53  70 /   0   0   0   0
Lordsburg               49  88  51  67 /   0   0   0   0
West El Paso Metro      59  92  64  77 /   0   0   0   0
Dell City               51  93  58  82 /   0   0   0   0
Fort Hancock            55  96  61  87 /   0   0   0   0
Loma Linda              55  86  58  74 /   0   0   0   0
Fabens                  56  93  61  82 /   0   0   0   0
Santa Teresa            53  91  58  75 /   0   0   0   0
White Sands HQ          58  90  64  74 /   0   0   0   0
Jornada Range           51  89  57  72 /   0   0   0   0
Hatch                   50  91  55  73 /   0   0   0   0
Columbus                54  92  58  74 /   0   0   0   0
Orogrande               52  90  57  76 /   0   0   0   0
Mayhill                 45  80  51  65 /   0   0   0   0
Mescalero               44  78  50  62 /   0   0   0   0
Timberon                41  75  45  61 /   0   0   0   0
Winston                 41  83  43  62 /   0   0   0   0
Hillsboro               49  88  52  67 /   0   0   0   0
Spaceport               48  89  53  71 /   0   0   0   0
Lake Roberts            40  81  43  61 /   0   0   0   0
Hurley                  47  83  48  63 /   0   0   0   0
Cliff                   42  88  43  67 /   0   0   0   0
Mule Creek              48  83  47  61 /   0   0   0   0
Faywood                 50  84  50  64 /   0   0   0   0
Animas                  49  91  52  70 /   0   0   0   0
Hachita                 47  90  51  71 /   0   0   0   0
Antelope Wells          50  90  54  72 /   0   0   0   0
Cloverdale              52  84  53  66 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Wednesday morning through Wednesday
     evening for NMZ110>113.

     High Wind Watch from Wednesday morning through Wednesday evening
     for NMZ401>417.

     Red Flag Warning from 2 PM to 9 PM MDT Tuesday for NMZ110>113.

TX...Fire Weather Watch from Wednesday morning through Wednesday
     evening for TXZ055-056.

     High Wind Watch from Wednesday morning through Wednesday evening
     for TXZ418>424.

&&

30-Dennhardt/33-Reynolds
Hazardous weather outlook, Apr 8, 6:03 AM MDT, 22 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
603 AM MDT Mon Apr 8 2019

NMZ401>417-TXZ418>424-091215-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
603 AM MDT Mon Apr 8 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions will become breezy to low end windy by Tuesday
afternoon with an enhanced fire danger due to stronger winds and
very dry conditions. Near record afternoon temperatures will also
be possible Tuesday afternoon with the lowlands experiencing upper
80s to lower 90s. Winds will be event stronger on Wednesday with
wind speeds expected to be between 35 and 45 mph. Wind gusts above
60 mph will be possible especially along east slopes, mountain
passes and exposed ridgelines. The weather pattern will be less
active Thursday and much of Friday with lower wind speeds and
cooler temperatures. Another weather system will approach and move
through the area Friday night and Saturday. There will be a chance
of lowland rain showers and some periods of mountain snow with
light accumulations possible. Dry weather will return on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Lundeen

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 4:55 AM MDTHigh Wind WarningEPZDoña Ana, Grant, Luna, Otero, Sierra43 hr
Apr 9, 7:13 AM MDTRed Flag WarningEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more39 hr

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.